Kansas, 2009

Hail and Damaging Wind in Kansas, June 18, 2009

June 18, 2009 · NWS DDC · 10 events in 3 counties and zones

A tropical disturbance moving up through Kansas helped to produce scattered thunderstorms, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A tropical disturbance moving up through Kansas helped to produce scattered thunderstorms, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 2:41 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 18, 2:41 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT THU JUN 18 2009

.DISCUSSION...

DAYS 1-2...

THUNDERSTORM CHANCES ARE THE MAIN FORECAST CHALLENGE.

UA ANALYSIS AND WATER VAPOR IMAGERY SHOW A LONGWAVE TROUGH OVER
WESTERN NORTH AMERICA. TO THE EAST OF THE TROUGH A MOIST TROPICAL
FEED WAS EVIDENT IN THE WATER VAPOR IMAGERY FROM THE TROPICS INTO
THE CENTRAL HIGH PLAINS. WEAK DISTURBANCES CONTINUE TO RIDE UP
INTO THE PLAINS ON THE EAST SIDE OF THE UPPER TROUGH. AT THE SURFACE
A DRYLINE WAS EVIDENT IN THE ANALYSIS FROM THE WEST TEXAS PANHANDLE
INTO SOUTHWEST KANSAS. THE SPC MESO ANALYSIS PAGE SHOWED SOME SURFACE
CONVERGENCE ALONG THE DRYLINE. NOT MUCH CONVECTION ALONG THE DRYLINE
SO FAR THIS AFTERNOON AS THE NEXT UPPER DISTURBANCE IN THE FLOW
WAS JUST COMING ACROSS THE RIO GRANDE. THERE WAS A 90 KNOT JET AT
250 MB OVER THE EASTERN SLOPES THIS MORNING WITH THE RIGHT
ENTRANCE REGION OVER THE CENTRAL HIGH PLAINS. COULD BE ENOUGH
CONVERGENCE TO WORK WITH THIS UVV TO GET A FEW STORMS TO FIRE
ALONG THE DRYLINE THIS AFTERNOON AND EVENING. STORMS SHOULD
DIMINISH AFTER WE LOSE HEATING BUT A FEW STORMS COULD LINGER
ACROSS THE CENTRAL HIGH PLAINS TONIGHT AS THE UPPER DISTURBANCE
APPROACHES.

ON FRIDAY THE UPPER WAVE SHEARS OUT WITH THE NORTHERN PORTION
HEADING INTO THE NORTHERN PLAINS. THE MODELS SHOW THE SURFACE
FRONT ASSOCIATED WITH THIS HEADING SOUTH ACROSS WESTERN KANSAS
DURING THE DAY AND BECOMING STATIONARY OVER THE SOUTHERN CWA
FRIDAY EVENING. THE NAM SHOWS THE AREA CONTINUING UNDER THE RIGHT
ENTRANCE REGION OF THE UPPER JET. EXPECT THAT WE WILL BE SEEING
SOME WIDELY SCATTERED STORMS ALONG THE FRONT AND INCREASING AS THE
BOUNDARY SLIDES SOUTH AND DAYTIME HEATING MAXIMIZES.

THUNDERSTORM CHANCES WILL CONTINUE INTO FRIDAY NIGHT AND INCREASE
ON SATURDAY AS THE REMAINS OF THE UPPER TROUGH OVER BAJA
CALIFORNIA GET KICKED OUT TO THE NORTHEAST ACROSS THE PLAINS. HAVE
CONTINUE THE HIGH CHANCE TO LIKELY POPS AND INCREASED QPF VALUES
SOMEWHAT GIVEN THE MOIST TROPICAL FEED. GERARD

DAYS 3-7...

THE UPPER PATTERN WILL CONTINUE TO TRANSITION TO A WESTERN TROUGH
WITH INCREASING NORTHERN PLAINS  SHORTWAVE ACTIVITY, AND A
SUBTROPICAL HIGH PRESSURE ALOFT RETROGRADING INTO THE LOWER
MISSISSIPPI VALLEY AND SOUTHERN-CENTRAL GREAT PLAINS.

BY SATURDAY ONGOING RAIN OR RAIN WITH EMBEDDED ROUNDS OF
THUNDERSTORMS ARE PROBABLE AS STRONG 850-700 MB MOISTURE TRANSPORT
SIGNAL IN ALL THE MODELS CONTINUES ALONG WITH JET ENERGY ALOFT AT 300
MB ALLOWS UPPER DIVERGENCE. WITH PRECIPITATION AND CLOUDS EXPECTED
SATURDAY, HAVE TRIMMED HIGHS BACK A BIT TO AROUND OR BELOW THE
COOLER MOS GUIDANCE. BY SUNDAY INTO MONDAY TEMPERATURES ALOFT WILL
INCREASE WHICH SHOULD DIMINISH PRECIPITATION CHANCES UNTIL A FRONT
FROM THE NORTHERN PLAINS BEGINS TO SAG SOUTHWARD TOWARD TUESDAY AND
WEDNESDAY (DAY 7). AFTER THIS WEEKEND TEMPERATURES WILL AGAIN WARM
INTO THE MID 90S TO UPPER 90S, AND MONDAY MAY BE PERHAPS THE WARMEST
DAY IN THE FORECAST.

&&

AVIATION...

ATMOSPHERE SETUPS THIS EVENING IN MUCH THE SAME PATTERN AS 24 HOURS
AGO, WITH INCREASING INSTABILITY LATE IN THE AFTERNOON AND A CHANCE
FOR A FEW STRONG TO SEVERE THUNDERSTORM TO PRODUCE OUTFLOW ACROSS
SOUTHWEST KANSAS. HAVE INCLUDED VCTS TO TERMINALS GENERALLY FORM
AROUND 00 TO 02 UTC AND WILL MONITOR TRENDS. AS THUNDERSTORMS
DECREASE DIURNALLY AND CLOD FRONT SHOULD SHIFT INTO THE FORECAST
AREA EARLY FRIDAY SHIFTING WINDS TO A NORTHWEST DIRECTION.
CONVECTIVE CHANCES WILL DECREASE INTO FRIDAY AFTERNOON AS DRIER AIR
WORKS INTO WESTERN KANSAS, THUS MANLY VFR CONDITIONS ARE ANTICIPATED
FOR FRIDAY AT THIS TIME. RUSSELL

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  91  69  87 /  20  20  40  60
GCK  67  88  66  86 /  20  20  30  50
EHA  66  89  67  86 /  20  20  40  50
LBL  67  91  69  87 /  20  30  40  60
HYS  69  90  67  87 /  20  20  20  60
P28  73  94  72  88 /  10  20  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/33
Hazardous weather outlook, Jun 18, 4:18 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
518 AM CDT THU JUN 18 2009

KSZ030-031-043>046-061>066-074>081-084>090-191030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
518 AM CDT THU JUN 18 2009 /418 AM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS COULD DEVELOP ACROSS WESTERN KANSAS
LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A MEADE TO
WAKEENEY LINE. ANY STORMS THAT DEVELOP COULD PRODUCE DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT AND SET UP SOUTH OF
THE OKLAHOMA BORDER BY FRIDAY AFTERNOON. SHOWERS AND THUNDERSTORMS
WILL BEGIN TO MOVE OVER THE FRONT LATE FRIDAY NIGHT. MORE
THUNDERSTORMS ARE EXPECTED ON SATURDAY AS AN UPPER LEVEL
DISTURBANCE MOVES INTO THE AREA. HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BE NEEDED FOR STRONG OR DAMAGING WINDS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Special weather statement, Jun 18, 3:10 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT THU JUN 18 2009

KSZ063-076-077-182200-
FINNEY-GRAY-HASKELL-
410 PM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...NORTHERN
GRAY AND SOUTHERN FINNEY COUNTIES...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF INGALLS...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3800 10046 3799 10023 3778 10023 3761 10051
      3773 10068
TIME...MOT...LOC 2111Z 219DEG 20KT 3775 10052

GERARD

The radar

The Dodge City radar (KDDC), 44 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gray

When
June 18, 3:24 PM CST
Where
Gray County, 4.29 mi SSW of Ingalls
Measured
0.88 in hail
Reported by
Public
Coordinates
37.770, -100.470

Hail, Gray

When
June 18, 3:29 PM CST
Where
Gray County, 0.55 mi E of Ingalls
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -100.440

Hail, Gray

When
June 18, 3:41 PM CST
Where
Gray County, Ingalls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.830, -100.450

Hail, Hodgeman

When
June 18, 4:17 PM CST
Where
Hodgeman County, 13.7 mi WSW of Jetmore
Measured
1.75 in hail
Reported by
Public
Coordinates
38.020, -100.140

Hail, Hodgeman

When
June 18, 4:46 PM CST
Where
Hodgeman County, 8.36 mi N of Jetmore
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.200, -99.920

There were just a few scattered hail stones but nothing smaller.

Thunderstorm Wind, Gray

When
June 18, 6:03 PM CST
Where
Gray County, 9.03 mi ENE of Ingalls Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
37.970, -100.390

A pivot irrigation sprinkler was overturned.

Hail, Hodgeman

When
June 18, 6:05 PM CST
Where
Hodgeman County, 13.71 mi WNW of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.190, -100.110

Hail, Hodgeman

When
June 18, 6:45 PM CST
Where
Hodgeman County, 13.18 mi NW of Jetmore
Measured
0.88 in hail
Reported by
Public
Coordinates
38.230, -100.050

Hail, Hodgeman

When
June 18, 6:45 PM CST
Where
Hodgeman County, 14.76 mi NW of Jetmore
Measured
0.75 in hail
Reported by
Public
Coordinates
38.240, -100.080

Hail, Ness

When
June 18, 6:57 PM CST
Where
Ness County, 11.38 mi SSW of Ness City
Measured
1 in hail
Reported by
Public
Coordinates
38.290, -99.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186048, 186049, 186050, 186051, 186052, 186056, 186053, 186055, 186058, 186054.